How Narcan is Saving Lives for Opiate Overdose

How Narcan is Saving Lives for Opiate Overdose

The number of people overdosing on opiates is on the rise, and health care agencies and workers are responding with the use of Narcan, also known as Naloxone. The Center for Disease Control (CDC) reports that more than 90 deaths occur in America daily due to opiate overdose [3]. Opiate overdose is being referred to as an epidemic in American society. The CDC, along with the U.S. Department of Human Services (HHS) and the National Institutes of Health (NIH), are working together to make Narcan more readily available and to change the approach to chronic pain treatment.

Sources of Opiate Overdose

The misuse and addiction to opiates can stem from a variety of sources, such as heroin use and prescription opiate pain relievers. Pain relievers can be natural opioids, semi-synthetic or synthetic versions manufactured. An overdose can happen with any of these opiate options.

Some History

The use of heroin in the U.S. has been on a constant rise among persons 12 years of age and older. There was a marked rise between 2002 and 2013, with a higher and more constant increase since 2007. Data from the National Survey on Drug Use and Health shows that approximately 700,000 Americans were using heroin in 2012 [5]. The number of overdoses from opiates has increased with the number of users.

The question the public is asking is, How is this happening? During the late 1990s, pharmaceutical companies reassured medical prescribers that patients would not become addicted to opioid pain medication. The medical community responded with an increase in opioid prescription rates, and this action led down the road to medication misuse and growing addiction numbers. It happened before the medical community realized these medications were highly addictive [4].

In January 2018, the NIH reported that 21 to 29 percent of those who are prescribed opioids for chronic pain misuse them, and 8 to 12 percent develop an opiate use disorder. Approximately 4 to 6 percent transition from prescription opioids to using heroin, and about 80 percent of people who use heroin report misusing prescription opiates first [4].

Risk Factors for Overdose

Anyone using opiates in any form can be at risk for an overdose, but there are specific factors that increase the risk:

  • Misusing prescription medication or heroin while the person is alone
  • Mixing opiates with other drugs and/or alcohol use. Examples include benzodiazepines like Xanax, Valium or Ativan, or using stimulants that are prescription or illicit like Adderall, cocaine or methamphetamines
  • Being unaware of the drug content, such as consuming heroin cut with fentanyl
  • A lowered tolerance to the drug following a period of sobriety, which is often following a detox or a period of drug treatment

Signs of an Overdose

An overdose happens when the amount of drug ingested leads to suppressed breathing and the organs are deprived of oxygen, causing the body to shut down. An overdose happens on average from 20 minutes to two hours following the drug ingestion. Some symptoms of an opioid overdose include:

  • A loss of color in the face, which is clammy to the touch
  • Blue fingertips and lips
  • Unresponsiveness to the person’s name or a firm sternum rub
  • Pinpoint pupils
  • Confusion, slurred speech or intoxicated behavior
  • Slow, shallow or erratic breathing
  • Deep snoring or gurgling sounds, what used to be called a “death rattle”
  • Slowed heartbeat
  • No breathing or heartbeat

Steps for a First Responder

In cases of an opioid overdose, call 911. If Narcan (naloxone) is available, administer it and perform rescue breathing if necessary until emergency response persons arrive. Narcan is prescribed for those with frequent overdoses, so it is available. Note: Narcan is only useful to treat an opioid overdose. It has not been shown to cause harm if it is used for a non-opioid overdose.

SAMHSA has teamed up to help prevent opioid overdoses. In 2013, SAMHSA released the Opioid Overdose Prevention Toolkit, which includes five steps for the first responders. The five steps include instruction for administering naloxoneSAMHSA is also providing training to help save lives from an opiate overdose.

Forms of Narcan

Narcan is usually administered by emergency response personnel, but it can be given by a basic EMT or a layperson by these various formsNarcan (Naloxone) can be given as an injection into a large muscle mass. There is an Evzio auto-injector, as a nasal spray, and an intranasal administration. All forms are being made to have easier access across the country.

Steps in the Right Direction

HHS is a component of the NIH and the nation’s leading medical research agency. The HHS reports work to solve the opioid crisis through discovering new ways to manage pain, treat opioid disorders and prevent opioid misuse. In attempts to speed up the process, NIH is attempting to partner with pharmaceutical companies and research centers. The HHS and NIH have five priorities:

  • Increase access to substance abuse treatment and recovery services
  • Promote the use of medication that revives a person from overdose
  • Increase public health surveillance and promote widespread understanding
  • Give support to state-of-the-art research for pain management and addiction
  • Advance better pain management practices

Conclusion

The opioid misuse, addiction and overdose crisis in the U.S. is no longer silent. Government and state agencies have called the medical and behavioral health communities into action to help overcome this epidemic. The number of deaths from opioid overdose will decrease as Narcon is made more available to those in need. Medical personnel are recognizing opiate addiction sooner and making referrals for treatment. Agencies providing behavioral health care are working to improve their substance abuse programs. Many organizations are working to increase the public’s awareness. Each of these steps will help improve outcomes for those addicted to opiates.

Share

Leave a Reply

Your email address will not be published. Required fields are marked *